Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Apr 9, 2021, 3:41 PM EDT for Hoke County, Richmond County, Scotland County, North Carolina. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2021, 3:41 PM EDT (19:41 UTC)
- Expired
- Apr 9, 2021, 4:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Raleigh, NC
Counties Hoke County, NC, Richmond County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 114 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 4:10 PM EDT | HAIL 1.75 | Pinebluff, NC | MULTIPLE REPORTS OF GOLF BALL SIZE HAIL IN THE TOWN OF PINEBLUFF. |
| Apr 9, 4:15 PM EDT | HAIL 1 | 2 N Pinebluff, NC | |
| Apr 9, 4:15 PM EDT | HAIL 1.5 | 1 Nnw Pinebluff, NC | REPORT FROM MPING: PING PONG BALL (1.50 IN.). |
| Apr 9, 4:15 PM EDT | HAIL 1.75 | 1 Sw Aberdeen, NC | MULTIPLE REPORTS OF GOLF BALL SIZE HAIL IN THE TOWN OF ABERDEEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626
WWUS82 KRAH 091941
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
341 PM EDT Fri Apr 9 2021
NCZ075-084>086-092045-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
341 PM EDT Fri Apr 9 2021
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MOORE...SCOTLAND...
EASTERN RICHMOND AND HOKE COUNTIES UNTIL 445 PM EDT...
At 341 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across the Sandhills. The strongest storm was located
near Hoffman, or 10 miles east of Rockingham, moving northeast at 30
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Raeford, Pinehurst, Hamlet,
Aberdeen, Hoffman, Antioch and Whispering Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3480 7968 3480 7970 3497 7981 3516 7964
3516 7962 3517 7963 3531 7950 3517 7912
3509 7909 3504 7909 3501 7906 3495 7904
3484 7918 3483 7921 3484 7935 3482 7936
3479 7934 3472 7958
TIME...MOT...LOC 1941Z 225DEG 26KT 3497 7958
$$
BLAESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:10 PM EDT, 31 minutes earlier.
Area forecast discussion, Apr 9, 3:10 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 310 PM EDT Fri Apr 9 2021 .SYNOPSIS... A surface boundary near the North Carolina and Virginia border will lift north into Virginia through this evening. A cold front will approach the region from the west late Saturday and then move across the area on Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 310 PM Friday... A diffuse surface front lies over the northern portion of the state, with slightly higher dewpoints to the south of the front, though not much in the way of a temperature difference. An upper level shortwave set to move across the region this afternoon will help to set off afternoon showers/thunderstorms. Coverage of showers and thunderstorms is expected to spread farther to the east, with the surface front near the state border likely acting as the main focus for precipitation. MLCAPE near or above 1500 J/kg and effective bulk shear of 35-40 kt will favor a mix of organized clusters and supercells capable of producing large hail and damaging winds, with greater chances farther to the north. SPC did upgrade areas from the Triangle to the north and east to a Level 2 (slight) risk for severe weather with the 12:30pm update, which seems reasonable, with other areas under a Level 1 (marginal) risk. Precipitation chances should significantly drop after midnight. Light southerly winds should help to keep overnight temperature similar to last night, in the mid 50s to lower 60s. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 310 PM Friday... On Saturday, a surface low pressure center will shift northeast from Missouri Saturday morning to Lake Michigan Sunday morning. Most of the rain with the associated cold front will remain well in advance of the front, which will only reach the Appalachians by Sunday morning. However, synoptic and high-resolution models are in good consensus showing a line of showers and thunderstorms reaching the Triad around sunset Saturday evening and weakening as it moves east. Had enough confidence to add a small area of categorical pops in the Triad, with likely pops elsewhere. All locations are under a Level 1 (marginal) risk for severe weather. Highs will be similar to today, with values in the upper 70s and lower 80s, while lows will remain around 60. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 245 PM Friday... A closed upper level low across the western Great Lakes on Saturday will shift northeast and weaken as another upper low moves into the Great Lakes and absorbs the initial low late Monday. A broad upper level trough axis across the TN Valley/Deep South on Sunday will shift east across the Carolinas Sunday night with a brief period of upper level ridging expected later on Monday. An associated cold front across the southern Appalachians on Sunday morning will move east across central NC during the afternoon and off the coast on Sunday night. The air mass across central NC will be stable to start with areas of stratus expected in the early morning before some breaks develop and weak instability develops during the afternoon. The low and especially mid level flow strengthens with 0-6km shear values ranging between 30-40 kts during the afternoon. Given the mechanisms for ascent, scattered showers and some storms are expected to develop across central and eastern NC with a threat of strong storms across the Coastal Plain. Convective coverage is uncertain at this point but the greatest coverage will certainly by in the Coastal Plain. Highs on Sunday will range in the mid 70s to around 80. Expect skies to slowly improve on Sunday night with lows in the lower to mid 50s. A northwest flow behind the trough is expected on Monday with fair weather and highs near 80 and lows in the lower 50s. The upper level flow on Tuesday and Wednesday will become more westerly as an upper level low becomes reestablished across the Great Lakes. Weak disturbances in the flow aloft and a weak cold front crossing the region could result in a few showers that move east out of the Mountains on Tuesday afternoon and perhaps across the southern and southeast areas on Wednesday afternoon. Coverage will be limited with highs in the upper 70s to lower 80s on Tuesday and the mid to upper 70s on Wednesday. The forecast becomes more uncertain on Thursday and Friday as an upper low/trough across the Great Lakes drops southeast across the Mid Atlantic. Recent trends suggest a more northwesterly flow is expected and a tendency for dry conditions and cooler temperatures. Highs in the upper 60s to lower 70s and lows around 50 are expected. && .AVIATION /17Z FRIDAY THROUGH WEDNESDAY/... As of 1255 PM Friday... VFR conditions are expected this afternoon and this evening except in scattered thunderstorms. Think that the greatest potential for thunderstorms will be closer to the Virginia-North Carolina border, which will give GSO/INT/RDU the highest chance for thunderstorms. Have gone with a vicinity mention of precipitation at other sites. All precipitation should come to an end by midnight. With the greatest coverage of rain expected in the Triad, have maintained IFR cigs overnight at GSO/INT with MVFR visibilities in some minor fog at RDU/RWI. Most restrictions should end Saturday morning. Outlook: A cold front will likely bring a line of showers and thunderstorms late Saturday afternoon and Saturday evening. While showers and restrictions could persist into Sunday, it appears likely that dry VFR conditions can be expected into early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Green SHORT TERM...Green LONG TERM...Blaes AVIATION...Green
Hazardous weather outlook, Apr 9, 1:05 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 105 PM EDT Fri Apr 9 2021 NCZ007>010-021>026-041-101200- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Wake- 105 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ011-027-028-101200- Halifax-Nash-Edgecombe- 105 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated strong to severe thunderstorm will be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ038>040-073>077-083>086-101200- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson- Richmond-Scotland-Hoke- 105 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms Saturday evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ042-043-078-088-089-101200- Johnston-Wilson-Wayne-Cumberland-Sampson- 105 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated strong to severe thunderstorm will be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 9, 3:02 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
302 PM EDT Fri Apr 9 2021
NCZ075-084>086-092000-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
302 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...
SCOTLAND...EASTERN RICHMOND AND SOUTHWESTERN HOKE COUNTIES UNTIL 400
PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 7 miles south of Rockingham, moving northeast at 20 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Pinebluff, Dobbins Heights, Wagram,
Gibson, Laurel Hill, Sandhills Game Land and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3480 7968 3481 7987 3483 7989 3518 7951
3489 7923 3475 7960
TIME...MOT...LOC 1902Z 227DEG 18KT 3482 7976
BLAESSpecial weather statement, Apr 9, 3:38 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Raleigh NC 338 PM EDT Fri Apr 9 2021 NCZ040-041-076-077-092045- Lee NC-Chatham NC-Harnett NC-Wake NC- 338 PM EDT Fri Apr 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARNETT...NORTHEASTERN LEE...SOUTHWESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 445 PM EDT... At 337 PM EDT, Doppler radar was tracking a strong thunderstorm near Sanford, moving east at 15 mph. Pea size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Sanford, Fuquay-Varina, Angier, Apex, Holly Springs, Broadway, Harris Lake Boat Launch, Seminole, Raven Rock State Park and Shearon Harris Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until midnight EDT for central North Carolina. LAT...LON 3538 7914 3555 7920 3571 7879 3545 7869 TIME...MOT...LOC 1937Z 252DEG 12KT 3549 7909 BLAES
Special weather statement, Apr 9, 3:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
341 PM EDT Fri Apr 9 2021
NCZ075-084>086-092045-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
341 PM EDT Fri Apr 9 2021
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MOORE...SCOTLAND...
EASTERN RICHMOND AND HOKE COUNTIES UNTIL 445 PM EDT...
At 341 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across the Sandhills. The strongest storm was located
near Hoffman, or 10 miles east of Rockingham, moving northeast at 30
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Raeford, Pinehurst, Hamlet,
Aberdeen, Hoffman, Antioch and Whispering Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3480 7968 3480 7970 3497 7981 3516 7964
3516 7962 3517 7963 3531 7950 3517 7912
3509 7909 3504 7909 3501 7906 3495 7904
3484 7918 3483 7921 3484 7935 3482 7936
3479 7934 3472 7958
TIME...MOT...LOC 1941Z 225DEG 26KT 3497 7958
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:02 PM EDT | Special Weather Statement | RAH | Scotland | 58 min |
| Apr 9, 3:38 PM EDT | Special Weather Statement | RAH | Lee | 67 min |
| Apr 9, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Moore, Richmond, Scotland | 22 min |
| Apr 9, 4:10 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 50 min |
| Apr 9, 4:29 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 46 min |
| Apr 9, 4:44 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 46 min |
| Apr 9, 4:49 PM EDT | Special Weather Statement | RAH | Scotland | 56 min |
| Apr 9, 4:53 PM EDT | Areal Flood Advisory | RAH | Scotland | 112 min |
| Apr 9, 5:09 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 51 min |
| Apr 9, 5:12 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance, Warren | 63 min |
| Apr 9, 5:23 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wake | 3 hr |
| Apr 9, 5:23 PM EDT | Special Weather Statement | RAH | Moore, Richmond | 67 min |
| Apr 9, 5:42 PM EDT | Tornado Warning | RAH | Person | 35 min |
| Apr 9, 5:59 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 46 min |
| Apr 9, 6:03 PM EDT | Special Weather Statement | RAH | Johnston | 42 min |
| Apr 9, 6:21 PM EDT | Special Weather Statement | RAH | Warren | 54 min |
| Apr 9, 6:35 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 40 min |
| Apr 9, 6:55 PM EDT | Special Weather Statement | RAH | Person, Vance | 65 min |
| Apr 9, 7:20 PM EDT | Special Weather Statement | RAH | Durham, Granville | 55 min |
| Apr 9, 7:21 PM EDT | Special Weather Statement | RAH | Davidson | 54 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.